Montana, 2011Hail in Montana, July 7, 2011
July 7, 2011 · NWS TFX · 2 events in 1 county or zone
A boundary stretching across Fergus County served as a focus for morning thunderstorms. Hail the size of golf balls was reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A boundary stretching across Fergus County served as a focus for morning thunderstorms. Hail the size of golf balls was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 7, 5:10 AM MST, 3 hours 28 minutes earlier.
Area forecast discussion, Jul 7, 5:10 AM MST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
610 AM MDT THU JUL 7 2011
...UPDATE TO AVIATION...
.DISCUSSION...
TODAY THROUGH SATURDAY...AN UPPER LEVEL HIGH PRESSURE RIDGE WILL
REMAIN OVER THE ZONES TODAY. TO THE WEST...THE NEXT LOW PRESSURE
TROF WILL APPROACH THE WEST COAST BY LATE AFTERNOON. WEAK
INSTABILITY WILL DEVELOP ACROSS THE SOUTHWEST ZONES AGAIN TODAY.
STRONGER INSTABILITY WILL DEVELOP OVER THE NORTHEAST ZONES...HOWEVER
MOISTURE WILL BE LACKING IN THAT AREA AND CONVECTION WILL BE
DIFFICULT...AND MOST ACTIVITY WILL BE RESTRICTED TO THE SOUTHWEST
ZONES AND PERHAPS UP TO LWT. A SHORTWAVE WILL MOVE THROUGH THE
SOUTHWEST AND ENHANCE THE EVENING CHANCE OF THUNDERSTORMS...AND A
COLD FRONT ASSOCIATED WITH THE APPROACHING TROF TO THE WEST WILL
MOVE THROUGH THE AREA LATER THURSDAY NIGHT. THE UPPER LEVEL TROF
WILL BE OVER THE PACIFIC NORTHWEST BY FRIDAY MORNING AND OVER THE
ROCKIES FRIDAY AFTERNOON. STRONG WINDS WILL DEVELOP BEHIND THE COLD
FRONT PASSAGE. DURING THE DAY...THE COMBINATION OF STRONG MID LEVEL
WINDS AND AFTERNOON HEATING WILL CONTINUE THE STRONG...GUSTY WINDS
AT THE SURFACE ACROSS THE NORTHERN ROCKIES AND PLAINS. STRONGEST
WINDS SHOULD BE OVER THE ROCKIES BUT AT THIS TIME WIDESPREAD WINDS
MEETING WARNING CRITERIA DO NOT SEEM LIKELY...BUT THIS WILL HAVE TO
BE WATCHED. COOLER TEMPS WILL MOVE INTO THE AREA FRIDAY AND SATURDAY
AS THE TROF AND COLD FRONT MOVE EAST. TEMPS WILL BE WELL ABOVE
NORMALS TODAY AND DROP TO NEAR OR BELOW NORMALS FRIDAY AND SATURDAY.
ZELZER
SATURDAY NIGHT THROUGH THURSDAY NIGHT...MEDIUM RANGE MODELS ARE
GENERALLY IN GOOD AGREEMENT...BUT THERE ARE SOME DIFFERENCES TOWARD
THE END OF THE PERIOD. AS THE PACIFIC WEATHER SYSTEM EXITS THE AREA
SATURDAY NIGHT...THE RESULTING FLOW ALOFT WILL TRANSLATE DOWN TO
WESTERLY DOWNSLOPE WINDS AT THE SURFACE FOR SLIGHTLY ABOVE NORMAL
LOW TEMPERATURES AND LITTLE CHANCE FOR PRECIPITATION. A WEAK UPPER
LEVEL RIDGE OF HIGH PRESSURE WILL THEN DEVELOP OVER THE TFX CWA ON
SUNDAY...WHICH WILL ALLOW TEMPERATURES TO WARM CLOSER TO NORMAL. A
LITTLE MONSOONAL MOISTURE WILL BE DRAWN INTO THE SOUTHERN HALF OF
THE AREA AS WELL...FOR A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
THERE. ANOTHER UPPER LEVEL LOW PRESSURE TROUGH WILL THEN DEEPEN OFF
THE PACIFIC NORTHWEST COAST AND GRADUALLY MOVE ONSHORE SUNDAY NIGHT
THROUGH TUESDAY. THIS WILL SET UP AN INCREASINGLY MOIST AND UNSTABLE
SOUTHWESTERLY FLOW ALOFT OVER THE AREA. TEMPERATURES WILL ALSO WARM
TO ABOUT 5-10 DEGREES ABOVE NORMAL DURING THIS TIME...AS AN INVERTED
THERMAL SURFACE TROUGH ALSO DEVELOPS OVER THE AREA. THE MOIST AND
UNSTABLE FLOW WILL COMBINE WITH THE FOCUSING MECHANISM OF THE
SURFACE TROUGH FOR AN INCREASING CHANCE OF SHOWERS AND
THUNDERSTORMS. THE MODELS BEGIN TO DIFFER AT THIS POINT. THE GFS
KEEPS THE UPPER TROUGH IN PLACE OVER THE PACIFIC NORTHWEST TUESDAY
NIGHT INTO WEDNESDAY...WHILE THE GEM/ECMWF LIFT THE UPPER LEVEL LOW
PRESSURE CENTER NORTHEAST INTO CANADA. BY LIFTING THE LOW OUT OF THE
AREA...THE GEM/ECMWF BRING A QUICK SHOT OF SHOWERS/THUNDERSTORMS TO
THE AREA TUESDAY NIGHT...BUT RAPIDLY DECREASE THE ACTIVITY IN THE
WAKE OF THE FEATURE ON WEDNESDAY. ON THE OTHER HAND...THE GFS KEEPS
A GOOD CHANCE OF SHOWERS/THUNDERSTORMS AROUND INTO AT LEAST THURSDAY
WITH THE SOUTHWESTERLY FLOW ALOFT STILL IN PLACE. WITH THIS
DISCREPANCY...HAVE DECIDED TO KEEP THE GOOD CHANCE OF
SHOWER/THUNDERSTORM ACTIVITY IN PLACE THROUGH THE END OF THE PERIOD
AND SEE WHAT FUTURE MODEL RUNS SHOW. AS THE UPPER TROUGH SHIFTS
EAST...THE THERMAL SURFACE TROUGH WILL ALSO SLOWLY SHIFT EAST...FOR
VERY GRADUALLY COOLING TEMPERATURES THROUGH THE END OF THE PERIOD.
COULSTON
&&
.AVIATION...
UPDATED 1210Z.
VFR CONDITIONS ARE EXPECTED TO CONTINUE ACROSS THE AREA THROUGH AT
LEAST 12Z FRIDAY...UNLESS SPECIFIED BELOW. AN UPPER LEVEL RIDGE OF
HIGH PRESSURE WILL KEEP THE AREA MOSTLY CLEAR WITH LIGHT WINDS FOR
MOST OF TODAY. AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE INTO
THE PACIFIC NORTHWEST AFTER 21Z...SHIFTING THE FLOW ALOFT TO A MORE
MOIST AND UNSTABLE SOUTHWESTERLY FLOW. THIS WILL LIKELY TRIGGER
ISOLATED THUNDERSTORMS OVER THE MOUNTAIN AREAS. THE THUNDERSTORM
ACTIVITY WILL INCREASE MORESO AND SPREAD EAST ACROSS THE AREA AFTER
00Z AS THE COLD FRONT ASSOCIATED WITH THE UPPER TROUGH MOVES INTO
WESTERN MONTANA. THE MAIN THREAT FROM THESE STORMS WILL BE GUSTY
WINDS...BUT BETTER LOW LEVEL MOISTURE IN THE EAST (KHVR KLWT) WILL
CAUSE SOME OF THE STORMS THERE TO HAVE BRIEF HEAVY RAINFALL (CAUSING
MVFR CONDITIONS) AND POSSIBLY HAIL. AS THE COLD FRONT MOVES THROUGH
THE AREA OVERNIGHT...SURFACE WINDS WILL BECOME MORE BREEZY OUT OF
THE WEST IN THE WAKE OF THE FRONT WITH DECREASING CLOUDS AND
SHOWER/THUNDERSTORM ACTIVITY. COULSTON
&&
.HYDROLOGY...
TEMPERATURES WILL CONTINUE TO WARM THURSDAY WHICH WILL INCREASE
SNOWMELT RATES OUT OF THE MOUNTAINS. RESERVOIRS ACROSS THE AREA
ALSO REMAIN NEAR CAPACITY WITH UNUSUALLY HIGH OUTFLOWS. IT IS
POSSIBLE THAT THE AMOUNTS OF WATER RELEASED COULD INCREASE TO
HANDLE THE INCREASED SNOWMELT...WHICH WOULD TRANSLATE TO INCREASES
IN WATER LEVELS ON DOWNSTREAM WATERWAYS. MANY RIVERS AND STREAMS
ARE RUNNING HIGH AND ANY ADDITIONAL WATER TO THEM COULD CAUSE THEM
TO BECOME BANKFULL OR EVEN GO OUT OF THEIR BANKS.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 91 56 78 45 / 10 20 10 10
CTB 88 54 71 45 / 0 20 10 10
HLN 92 57 79 47 / 20 40 10 10
BZN 89 52 85 44 / 20 40 20 10
WEY 81 41 73 36 / 30 30 40 30
DLN 84 52 81 43 / 30 40 10 10
HVR 92 57 81 47 / 0 40 10 10
LWT 85 55 79 44 / 20 30 30 20
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
FLOOD HIGHLIGHTS REMAIN IN EFFECT FOR PORTIONS OF THE AREA UNTIL
FURTHER NOTICE.
&&
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 7, 3:02 AM MST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
402 AM MDT THU JUL 7 2011
MTZ012-015-055-081130-
CASCADE-MADISON-GALLATIN-
402 AM MDT THU JUL 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
FLOOD HIGHLIGHTS REMAIN IN EFFECT ACROSS PORTIONS OF THE REGION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FLOOD HIGHLIGHTS WILL REMAIN IN EFFECT ACROSS PORTIONS OF THE
REGION UNTIL FURTHER NOTICE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MTZ008>011-013-014-044>054-081130-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
402 AM MDT THU JUL 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 7, 6:47 AM MST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
747 AM MDT THU JUL 7 2011
MTZ051-071430-
FERGUS MT-
747 AM MDT THU JUL 7 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FERGUS COUNTY UNTIL 830
AM MDT...
AT 744 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF JUDITH GAP...OR 19 MILES
SOUTHWEST OF LEWISTOWN...MOVING EAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
FORESTGROVE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4670 10969 4687 10978 4710 10903 4679 10890
TIME...MOT...LOC 1347Z 250DEG 29KT 4682 10957
NL
Local storm report, Jul 7, 7:32 AM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
832 AM MDT THU JUL 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 AM HAIL 7 W FORESTGROVE 47.01N 109.23W
07/07/2011 E0.50 INCH FERGUS MT TRAINED SPOTTER
HAIL QUARTER TO HALF INCH IN DIAMETER AND HEAVY RAIN.
&&
NJLSpecial weather statement, Jul 7, 7:47 AM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
847 AM MDT THU JUL 7 2011
MTZ051-071530-
FERGUS MT-
847 AM MDT THU JUL 7 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FERGUS COUNTY UNTIL
930 AM MDT...
AT 844 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST
OF GRASS RANGE TO 23 MILES SOUTHWEST OF GRASS RANGE...AND MOVING EAST
AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
GRASS RANGE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4730 10855 4726 10860 4726 10871 4719 10870
4717 10873 4711 10873 4710 10860 4675 10861
4674 10863 4674 10913 4721 10918 4741 10831
4731 10831
TIME...MOT...LOC 1447Z 277DEG 29KT 4711 10902 4673 10898
NLHail, Fergus
- When
- July 7, 8:38 AM MST
- Where
- Fergus County, 22 mi E of Roy
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.330, -108.460
A thunderstorm dropped 1.75 inch diameter hail at Roy 22E. The hail broke the windshield of a truck.
Hail, Fergus
- When
- July 7, 8:38 AM MST
- Where
- Fergus County, 17 mi E of Roy
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.330, -108.567
A thunderstorm dropped 1 inch diameter hail at Roy 17E.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in South Carolina, July 7, 20112 deaths · 1 event
- Heat in Pennsylvania, July 7, 20111 death · 1 event
- Flash Flooding and Hail in Colorado, July 7, 2011$1.0 million · 1.75 in hail · 4 events
- Flash Flooding and Hail in Nevada, July 7 to 10, 20111 injured · $462,000 · 56 kt wind · 9 events
- Hail and Damaging Winds in Pennsylvania, July 7, 2011$370,000 · 65 kt wind · 12 events
- Flash Flooding and Flood in Illinois, July 7 to 10, 20111 injured · $310,000 · 7 events
- Damaging Winds in California, July 7, 2011$550,000 · 70 kt wind · 2 events
- Hail and Damaging Winds in Maryland, July 7, 2011$260,000 · 1 in hail · 14 events
- Hail in South Dakota, July 7, 2011$250,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in New Jersey, July 7, 20111 injured · $66,000 · 1 in hail · 12 events
- Flash Flood and Damaging Winds in Illinois, July 7, 2011$103,000 · 52 kt wind · 3 events
- Flash Flood and Hail in Arizona, July 7, 20111 injured · $56,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326269, 326270.